Alert archive / Mississippi / Areal Flood Warnings in 2013

Areal Flood Warning 13, NWS Jackson, MS

February 11, 20136 counties in Mississippi

NWS Jackson, MS issued this areal flood warning at Feb 11, 2013, 6:40 AM CST for 6 counties in Mississippi. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 11, 2013, 6:40 AM CST (12:40 UTC)
Expired
Feb 11, 2013, 6:30 PM CST
In force
12 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Covington County, MS, Forrest County, MS, Jefferson Davis County, MS, Jones County, MS, Lamar County, MS, Marion County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 106 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2013-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2013-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this areal flood warning went out at Feb 11, 5:05 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 11, 5:05 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
505 AM CST MON FEB 11 2013

.DISCUSSION...

ADDITIONAL HEAVY RAINFALL EXPECTED THROUGH TUESDAY...

TODAY THROUGH TUESDAY NIGHT...

THE PRIMARY CONCERN FOR THE NEXT COUPLE OF DAYS WILL BE ADDITIONAL
HEAVY RAINFALL AND FLASH FLOOD POTENTIAL FOR ABOUT THE SOUTHERN HALF
OF THE ARKLAMISS...ESPECIALLY TUESDAY. ALSO OF CONCERN ON TUESDAY
WILL BE THE POSSIBILITY OF ADDITIONAL STRONG TO SEVERE THUNDERSTORM
ACTIVITY SOUTH OF HIGHWAY 84 CORRIDOR.

WIDESPREAD HEAVY RAINFALL FELL OVER THE ARKLAMISS SUNDAY/SUNDAY
NIGHT...PARTICULARLY IN THE HATTIESBURG TO LAUREL AREA WHERE RADAR
RAINFALL ESTIMATES LOCALLY APPROACH 10 INCHES. DISTURBED SOUTHWEST
FLOW ALOFT INTERACTING WITH A FRONTAL BOUNDARY ANCHORED ACROSS THE
AREA WILL BRING ADDITIONAL PERIODS OF ISENTROPIC LIFT AND RAIN TODAY
AND TONIGHT...WITH ELEVATED INSTABILITY AND MOISTURE CONVERGENCE
SUFFICIENT TO SUPPORT CONVECTIVE RAINFALL ALONG AND JUST NORTH OF THE
SURFACE BOUNDARY LOCATED OVER FAR SOUTHERN PORTIONS OF THE FORECAST
AREA.

THE GREATER RISK FOR ADDITIONAL FLOODING AND SEVERE WEATHER SHOULD
DEVELOP TUESDAY INTO TUESDAY EVENING AS THE PRIMARY SHORTWAVE TROUGH
AXIS SWINGS EASTWARD TOWARD THE ARKLAMISS. THE 850MB 330K+ THETAE
RIDGE ANCHORED OVER THE NW GULF WILL SUPPORT WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY TUESDAY AS WARM ADVECTION AND LARGE SCALE
FORCING AHEAD OF THE APPROACHING TROUGH INCREASE...MAINLY OVER
LOCATIONS ALONG AND SOUTH OF THE I-20 CORRIDOR. GIVEN THE FAIRLY LONG
DURATION OF LIFT...HIGH MOISTURE CONTENT OF THE AIRMASS...AND CONVECTIVE
INSTABILITY...BELIEVE RAINFALL TOTALS COULD BE GREATER THAN SUGGESTED
BY GUIDANCE. THE FLASH FLOOD WATCH WAS EXTENDED IN TIME THROUGH
TUESDAY AND EXPANDED SLIGHTLY IN AREA. EXPECT THAT FURTHER EXPANSION
TO INCLUDE MORE OF THE I-20 CORRIDOR MAY BE NECESSARY AS WE GET
CLOSER TO THE TUESDAY EVENT. FOR TODAY AT LEAST...THE CONVECTIVE AND
HEAVY RAIN POTENTIAL THAT COULD LEAD TO FLASH FLOODING SHOULD BE
FARTHER SOUTH.

SEVERE WEATHER MAY BECOME POSSIBLE TUESDAY AFTN WHEN THE SURFACE
FRONT BUCKLES NORTHWARD AND ALLOWS SFC-BASED INSTABILITY TO EXTEND
UP TO ABOUT THE HBG AREA. WILL GO AHEAD AND MENTION THE POSSIBILITY OF
STRONG/SVR STORMS IN THE HWO/GRAPHICS WITH PERHAPS A DAMAGING
WIND/TORNADO RISK DEVELOPING SHOULD STORMS MANAGE TO BECOME SFC-
BASED. /EC/

FORTUNATELY THINGS WILL DRY OUT ON WEDNESDAY AS A S/WV AND
ASSOCIATED SURFACE LOW PASSING OVER THE REGION PUSH THE STALLED
FRONT OUT INTO THE GULF AHEAD OF BUILDING SURFACE HIGH PRESSURE.
CLEAR SKIES AND NEAR NORMAL TEMPERATURES WILL TAKE US THROUGH THE
END OF THE WORK WEEK UNDER ZONAL FLOW ALOFT. NEXT RATHER WEAK CHANCE
FOR ANY PRECIPITATION COMES LATE FRIDAY NIGHT AS A S/WV ROTATING
THROUGH THE BASE OF THE LONGWAVE TROUGH OVER THE EASTERN HALF OF THE
COUNTRY APPROACHES. RELATIVELY DRY CONDITIONS IN ADVANCE OF THE
FRONT SHOULD PRECLUDE ANYTHING SIGNIFICANT...BUT STRONG FORCING ON
THE NOSE OF A H7 JET STREAK MAY BE JUST ENOUGH FOR LIGHT PRECIP
ACROSS THE DELTA LATE FRIDAY NIGHT. ITS VERY POSSIBLE TEMPS WILL BE
COLD ENOUGH TO SUPPORT SNOW FLURRIES AS THIS ACTIVITY PASSES...BUT
AGAIN...ANYTHING THAT DEVELOPS WILL BE VERY LIGHT.

CHILLY HIGH PRESSURE TRANSITS THE REGION OVER THE WEEKEND BRINGING
MORE DRY WEATHER AND BELOW NORMAL TEMPS...BEFORE SOUTHERLY FLOW AND
A WARMING TREND RETURNS EARLY NEXT WEEK AS THE SURFACE HIGH SLIDES
OFF TO OUR EAST. /BK/

&&

.AVIATION...

MVFR AND IFR CONDITIONS ONGOING OVERNIGHT AS VISIBILITIES FLUCTUATED
AND SCATTERED SHOWERS/STORMS MOVED ACROSS THE AREA. THE COLD FRONT
HAS PASSED THROUGH FINALLY AND WINDS ARE FROM THE NNE CURRENTLY.
WINDS WILL GRADUALLY SHIFT TO THE EAST BY MIDNIGHT. RAIN WILL
CONTINUE TO BE AN ISSUE AT ALL TAF SITES TODAY ALONG WITH LOW
CEILINGS. GLH/GWO/GTR WILL BE ON THE NORTHERN PERIPHERY OF THE MAIN
RAIN AXIS AND WILL NOT SEE SUCH LONG PERIODS OF RAIN AS SITES TO THE
SOUTH. DURING TIMES OF HEAVY RAINS VISIBILITES COULD GO DOWN UNDER
1SM AND CEILINGS BELOW 1KFT. /10/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       59  47  54  46 /  82  76  92  57
MERIDIAN      59  47  54  48 /  85  79  90  77
VICKSBURG     58  47  54  45 /  79  73  93  42
HATTIESBURG   62  49  58  57 /  98  82  83  56
NATCHEZ       61  49  56  48 /  89  79  96  35
GREENVILLE    56  42  53  41 /  27  38  87  61
GREENWOOD     56  44  53  44 /  29  37  82  70

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR MSZ054>066-
     072>074.

LA...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR LAZ026.

AR...NONE.

&&

EC/BK/10/
Hazardous weather outlook, Feb 11, 5:22 AM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
522 AM CST MON FEB 11 2013

LAZ026-MSZ054>066-072>074-121130-
CONCORDIA-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-
FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
522 AM CST MON FEB 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. ADDITIONAL PERIODS OF
HEAVY RAIN COULD LEAD TO FLASH FLOODING AS A FRONTAL BOUNDARY STALLS
OVER THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FLASH FLOOD WATCH CONTINUES THROUGH TUESDAY WITH ADDITIONAL HEAVY
RAIN EXPECTED. THERE WILL ALSO BE A RISK FOR A FEW STRONG TO SEVERE
STORMS...ESPECIALLY FOR LOCATIONS SOUTH OF A BROOKHAVEN TO LAUREL
LINE...INCLUDING THE HATTIESBURG AREA. A FEW STORMS TUESDAY AFTERNOON
AND EVENING WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS...50 TO 60 MPH WIND GUSTS...AND PERHAPS A TORNADO.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS COULD BE NECESSARY THROUGH TUESDAY.

LAZ015-016-023>025-MSZ043>053-121130-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-MADISON MS-LEAKE-
NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-
CLAIBORNE-
522 AM CST MON FEB 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL HEAVY RAINFALL IS EXPECTED TO DEVELOP TUESDAY ACROSS
NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI AS A STRONG WEATHER
DISTURBANCE APPROACHES THE AREA. IT IS POSSIBLE THAT A FLASH FLOOD
WATCH WILL BECOME NECESSARY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

ARZ074-075-LAZ007>009-MSZ018-019-025>042-121130-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-
522 AM CST MON FEB 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

EC

In the hours before

Special weather statement, Feb 11, 1:13 AM CST, 5 hours 27 minutes before
MSZ064-065-072-073-110810-
MARION MS-LAMAR MS-JEFFERSON DAVIS MS-COVINGTON MS-
113 AM CST MON FEB 11 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
113 AM CST MON FEB 11 2013

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL WAS LOCATED FROM 4 MILES NORTH OF BUNKER HILL TO NEAR KOKOMO AT
111 AM CST...MOVING NORTHEAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN COVINGTON...SOUTHEASTERN JEFFERSON DAVIS...LAMAR AND MARION
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3101 8951 3100 8983 3107 8985 3107 8992
      3112 8995 3113 9002 3129 9005 3174 8954
      3163 8940 3143 8940 3143 8945 3135 8945
      3134 8935 3101 8935 3100 8941 3097 8944
      3097 8947
TIME...MOT...LOC 0711Z 314DEG 45KT 3141 8978 3119 8993
          3100 9025

OLB
Special weather statement, Feb 11, 1:39 AM CST, 5 hours 1 minute before
MSZ073-074-110855-
LAMAR MS-FORREST MS-
139 AM CST MON FEB 11 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
139 AM CST MON FEB 11 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 MPH WINDS WAS LOCATED 8 MILES SOUTHWEST OF SUMRALL AT 139 AM
CST...MOVING EAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN FORREST AND LAMAR COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3111 8966 3143 8965 3144 8914 3109 8914
TIME...MOT...LOC 0739Z 256DEG 46KT 3133 8954

OLB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 6:11 PM CSTTornado WarningJANJones64 min
Feb 10, 6:59 PM CSTFlash Flood WarningJANForrest, Lamar3 hr
Feb 10, 7:23 PM CSTRiver Flood WarningJANHinds, Warren21 days
Feb 10, 8:25 PM CSTRiver Flood WarningJANLeake5 days
Feb 10, 9:04 PM CSTAreal Flood WarningJANJones6 hr
Feb 10, 9:08 PM CSTSpecial Weather StatementJANWarren32 min
Feb 10, 9:11 PM CSTSevere Thunderstorm WarningJANForrest, Lamar, Marion49 min
Feb 10, 9:38 PM CSTSpecial Weather StatementJANHinds52 min
Feb 10, 9:55 PM CSTFlash Flood WarningJANForrest, Lamar, Marion4 hr
Feb 10, 10:17 PM CSTRiver Flood WarningJANJones6 days
Feb 10, 10:35 PM CSTSpecial Weather StatementJANClaiborne45 min
Feb 10, 10:40 PM CSTSevere Thunderstorm WarningJANLamar, Marion50 min
Feb 10, 11:08 PM CSTSevere Thunderstorm WarningJANForrest52 min
Feb 10, 11:25 PM CSTSpecial Weather StatementJANHinds30 min
Feb 10, 11:31 PM CSTFlash Flood WarningJANJasper, Jones119 min
Feb 11, 1:13 AM CSTSpecial Weather StatementJANCovington, Lamar, Marion57 min
Feb 11, 1:30 AM CSTFlash Flood WarningJANJasper, Jones3 hr
Feb 11, 1:39 AM CSTSpecial Weather StatementJANForrest, Lamar76 min
Feb 11, 1:45 AM CSTSevere Thunderstorm WarningJANCovington, Forrest, Jones, Lamar60 min
Feb 11, 1:47 AM CSTFlash Flood WarningJANForrest, Lamar, Marion4 hr
Feb 11, 10:01 AM CSTRiver Flood WarningJANForrest58 hr
Feb 11, 10:01 AM CSTRiver Flood WarningJANCovington, Forrest58 hr
Feb 11, 10:01 AM CSTRiver Flood WarningJANForrest48 hr
Feb 11, 10:43 AM CSTRiver Flood WarningJANLawrence21 days
Feb 11, 10:43 AM CSTRiver Flood WarningJANMarion20 days
Feb 11, 10:45 AM CSTRiver Flood WarningJANClarke4 days
Feb 11, 2:14 PM CSTRiver Flood WarningJANCopiah, Simpson19 days
Feb 11, 3:16 PM CSTFlash Flood WatchJANClaiborne, Hinds, Kemper, Lauderdale, Leake, Madison and 5 more27 hr
Feb 11, 4:18 AM CSTFlash Flood WatchJANConcordia38 hr

Nearby

Areal Flood Warnings in Mississippi, 2013Every areal flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.